Alert archive / Mississippi / Special Weather Statements in 2018
Special Weather Statement, NWS Memphis, TN
NWS Memphis, TN issued this special weather statement at Aug 8, 2018, 7:41 PM CDT for Coahoma County, Mississippi; Phillips County, Arkansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2018, 7:41 PM CDT (00:41 UTC)
- Expired
- Aug 8, 2018, 8:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Memphis, TN
Counties Phillips County, AR, Coahoma County, MS
The radar
The Memphis radar (KNQA), 140 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 0.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 381 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1250 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
498
WWUS84 KMEG 090041
SPSMEG
Special Weather Statement
National Weather Service Memphis TN
741 PM CDT WED AUG 8 2018
ARZ058-MSZ010-090130-
Phillips AR-Coahoma MS-
741 PM CDT WED AUG 8 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 830 PM CDT
FOR...
Central Phillips County in eastern Arkansas...
Coahoma County in northwestern Mississippi...
At 741 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Elaine, moving
northeast at 30 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in central Phillips and Coahoma Counties should monitor this
storm closely.
LAT...LON 3447 9100 3451 9055 3442 9040 3426 9041
3426 9045 3399 9045 3399 9066 3412 9066
3412 9100
TIME...MOT...LOC 0041Z 242DEG 27KT 3433 9090
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at Aug 8, 7:14 PM CDT, 27 minutes earlier.
Area forecast discussion, Aug 8, 7:14 PM CDT, 27 minutes before
Area Forecast Discussion National Weather Service Memphis TN 714 PM CDT Wed Aug 8 2018 .UPDATE... Updated to include 00Z aviation discussion below. && .PREV DISCUSSION... /issued 315 PM CDT Wed Aug 8 2018/ DISCUSSION... Showers and thunderstorms look to be strengthening upstream of the Midsouth evident on satellite data by cooling cloud tops. There are numerous outflow boundaries across the area from convection late last night and earlier today and conditions are becoming more unstable as temperatures warm. CAPE values range from 1500 to around 3,000 J/kg with LI's from -5 to -6.5C. As a result a few strong thunderstorms are possible this afternoon...but LAPSE rates are marginal and dynamic energy is limited. Early afternoon temperatures are mainly in the middle 80s although Tupelo, where skies were clear earlier today, is in the low 90s. Jonesboro is another exception...at only 80 degrees. A positively tilted trough is in place over the Eastern half of the US oriented from the Central Great lakes southwest into North Louisiana. A weak cold front is slowly making its way toward the Midsouth...but probably will not arrive until late tomorrow. The overall synoptic pattern is not expected to change much over the next several days. The trough is expected to deepen through the work week and become cutoff over the weekend. The cutoff low may retrograde a little late in the weekend before slowly shifting along the East coast by midweek. As a result expect near to slightly cooler than normal temperatures and at least a slight chance of showers/thunderstorms each day through Monday. Early next week, as the cutoff low shifts east...a weak ridge may build in briefly resulting in slightly warmer temperatures. Highs may climb to near 90 degrees early next week but another cutoff low looks possible by midweek, bringing temperatures back down below normal. The Climate Prediction Center has near to slightly cooler than normal temperatures in both their 6-10 day and 8-14 day outlooks. Good news for August. 30 && .AVIATION... 00Z TAFs Lingering showers and possibly a thunderstorm over the next couple hours. Thereafter, most shower activity will end overnight and VFR conditions will prevail through early morning hours. Another complex of storms is forecast to move into KMEM near sunrise and overspread all sites through the morning hours. MVFR VSBYs and CIGs will be possible with heaviest showers. Mainly scattered showers tomorrow afternoon, with another round of storms possible near sundown. Winds generally from the southwest 3 to 7 knots through the period. AC3 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Aug 8, 3:26 PM CDT, 4 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 326 PM CDT Wed Aug 8 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-092230- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 326 PM CDT Wed Aug 8 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight A few strong thunderstorms will be possible today and tonight. Gusty winds and excessive rainfall may be associated with the strongest storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Aug 8, 6:45 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Memphis TN
645 PM CDT WED AUG 8 2018
ARZ058-MSZ010-090045-
Phillips AR-Coahoma MS-
645 PM CDT WED AUG 8 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 PM CDT
FOR...
Western Phillips County in eastern Arkansas...
West central Coahoma County in northwestern Mississippi...
At 644 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near De Witt, or 16 miles west of White River National
Wildlife Refuge, moving east northeast at 40 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in western Phillips and west central Coahoma Counties should
monitor this storm closely.
LAT...LON 3414 9108 3419 9109 3420 9109 3420 9107
3422 9106 3425 9108 3426 9106 3428 9108
3430 9107 3429 9106 3434 9106 3434 9100
3447 9100 3447 9105 3455 9105 3455 9075
3412 9066 3412 9112
TIME...MOT...LOC 2344Z 249DEG 21KT 3423 9136Special weather statement, Aug 8, 7:26 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Memphis TN
726 PM CDT WED AUG 8 2018
MSZ015-090115-
Pontotoc MS-
726 PM CDT WED AUG 8 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 815 PM CDT
FOR...
Eastern Pontotoc County in northeastern Mississippi...
At 726 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Pontotoc, moving
east at 15 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in eastern Pontotoc County should monitor this storm closely.
LAT...LON 3432 8909 3432 8883 3414 8882 3408 8883
3408 8913
TIME...MOT...LOC 0026Z 288DEG 13KT 3421 8903Special weather statement, Aug 8, 7:41 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
741 PM CDT WED AUG 8 2018
ARZ058-MSZ010-090130-
Phillips AR-Coahoma MS-
741 PM CDT WED AUG 8 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 830 PM CDT
FOR...
Central Phillips County in eastern Arkansas...
Coahoma County in northwestern Mississippi...
At 741 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Elaine, moving
northeast at 30 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in central Phillips and Coahoma Counties should monitor this
storm closely.
LAT...LON 3447 9100 3451 9055 3442 9040 3426 9041
3426 9045 3399 9045 3399 9066 3412 9066
3412 9100
TIME...MOT...LOC 0041Z 242DEG 27KT 3433 9090The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:32 AM CDT | Areal Flood Advisory | MEG | Obion, Weakley | 118 min |
| Aug 8, 7:26 PM CDT | Special Weather Statement | MEG | Pontotoc | 49 min |
| Aug 9, 6:53 PM CDT | Areal Flood Advisory | MEG | Lee, Pontotoc | 67 min |
Nearby
Special Weather Statements in Mississippi, 2018Special Weather Statements in Arkansas, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.